Michigan, 2019

Flood in Michigan, April 8 to 13, 2019

April 8 to 13, 2019 · NWS MQT · 1 event in 1 county or zone

Anomalously wet late season snow pack along with a period of moderate rainfall caused minor flooding on the Sturgeon River from the 8th until early on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Anomalously wet late season snow pack along with a period of moderate rainfall caused minor flooding on the Sturgeon River from the 8th until early on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 8, 6:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 8, 6:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
735 AM EDT Mon Apr 8 2019

.SHORT TERM...(Today and tonight)
Issued at 502 AM EDT MON APR 8 2019

WV imagery and RAP analysis indicated nearly zonal pattern through
the northern CONUS. One shortwave trough was exiting Lake Superior
with strong mid level drying in its wake. The next signficant
upstream shrtwv was located over western North Dakota. Although the
rain has moved out of the area, lingering low level moisture with
some patchy fog remained.

Today, as the North Dakota shrtwv moves toward the area along
with increasing upper level div associated with the left exit of
the 250- 300 jet, showers will increase across Upper Michigan this
afternoon. Steep mid level lapse rates of 7-8C/Km and forecast
elevated instability through nrn WI will also support potential
for some tsra over mainly the south. The convection may help boost
local rainfall totals to at least a half inch. However,
uncertainty remains where the heavier pcpn will develop. Temps
will climb into upper 40s and lower 50s north and the mid to upper
50s south with cooling in the mid to late afternoon as the pcpn
moves in.

Tonight, rain showers will linger through through much of the
evening before tapering off overnight. A trailing shrtwv along with
CAA will bring a change to snow showers with accumulations of a half
inch or less over the northwest half of Upper Michigan.

The warm conditions additional rain will support additional rises on
rivers and stream with minor flooding possible where any heavier
rain develops.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 AM EDT MON APR 8 2019

...SIGNIFICANT WINTER STORM STILL POSSIBLE LATE THIS WEEK...

You know what they say... April showers bring snow plowers! (That's
how it goes, right?)

The first shot of April snow is actually rain
transitioning to a rain/snow mix Tuesday morning from northwest to
southeast. The precip is forced by a secondary short wave/vort lobe
hanging back to the west of the main system that drops southward
across the U.P. Tuesday. Although there will be plenty of moisture
left, overall synoptic scale forcing looks pretty weak and all of
the models keep QPF amounts to just a few hundredths after 12z Tue.
However, the CAA behind this wave will drop 850 mb temps to around -
7 C midday Tuesday and then -9 C Tuesday evening. With deep moisture
lingering (saturated up to about 7-9 kft initially) this will
introduce the chance for lake-enhanced upslope to persist on the
Keweenaw/Gogebic Range/Hurons/Michigamme Highlands through Tuesday
afternoon. The usually bullish hi-res models aren't really this
time, so neither am I. Still, there could be 1-2" Tuesday for the
usual suspects, and perhaps isolated spots up to 3" in the highest
elevation spots if this little event overperforms. Given the April
sun and marginal temps, this snow should not affect the roads much
if at all. Subsidence behind the short wave will bring this precip
to an end late Tuesday.

Attention then turns to the significant system still brewing for
late this week. Strong model consensus continues for an
approximately 980 mb surface low to be located over western Iowa or
eastern Nebraska by Thursday morning associated with a deep long
wave trough ejecting out from the southwestern U.S. and across the
Southern Plains Wednesday into Thursday. Although model tracks of
the cyclone are quite closely clustered, precip type and snow
amounts will remain sensitive to slight deviations in track, so
don't want to commit to anything too specific just yet. The 00z
deterministic GFS was a bit of a fast/wet outlier relative to its
ensembles, and the 00z EC stepped back slower as well, so delayed
start time on Thursday just a bit. For now, have kept the entire CWA
snow through 00z Fri because GFS and EC soundings support all snow
all the way down to MEN, though it's worth noting the FV3 and CMC
have sleet mixing in after about 18-21z there.

The northern stream phases in Friday but it's anything but a clear-
cut phase as the upper-level pattern will be quite messy at this
point with short wave ridging over the High Plains and Canadian
Rockies and the next long wave trough already digging into the
southwest. Despite the model consensus at the moment, with so many
moving pieces, am a bit concerned about the latent uncertainty about
how the system evolves once it's (nearly) overhead Friday. There has
been a signal to slow the system down or begin to occlude it over
the Upper Mississippi Valley Friday morning. This would prolong the
synoptic scale snow right through Friday. It would also introduce
additional NE flow lake-enhancement/upslope Friday into Friday night
as 850 mb temps drop to about -9 C by late Friday. On the flip side,
a quicker phase and more amplified solution would get more of the
CWA into the dryslot Friday and limit lake-enhancement to the
western CWA, if at all. So a lot is still riding on the exact track,
which I think is more uncertain than it might seem at first glance.
How quickly this phase occurs and the storm moves off to the
northeast will probably be the deciding factor between merely a
significant storm and a prolonged, major one.

Look for below normal temps but dry conditions next weekend as
ridging builds in behind the system.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 734 AM EDT MON APR 8 2019

Enough dry air has moved in on westerly low level winds to scour
out any remaining dense fog. However, cigs will still remain in
the IFR to lower end MVFR range through this morning. Daytime
heating will help lift cigs to MVFR or lower VFR this afternoon
before showers move in. Rain and colder air moving in will drop
conditions back to IFR tonight at KCMX and KSAW and to lower MVFR
at KIWD.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 502 AM EDT MON APR 8 2019

Winds will remain at or below 20 knots into Wed morning before east
winds of 20 to 30 knots develop Wed afternoon into Wed evening.
Although the details with the track and timing of a strong low
approaching the area remain uncertain, east to northeast gales to 40
knots are likely Thu into Fri morning with the strongest wind in
western Lake Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Dense Fog Advisory until 10 AM EDT this morning for LMZ221-248-
     250.

&&

SHORT TERM...JLB
LONG TERM...RJC
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Apr 8, 3:38 AM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 AM EDT Mon Apr 8 2019

MIZ001>007-009>014-084-085-090845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
438 AM EDT Mon Apr 8 2019 /338 AM CDT Mon Apr 8 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Some minor flooding due to rainfall and snowmelt will continue
today. Please see the flood statement for further information.

An isolated thunderstorm is possible this afternoon, mainly over
the south central.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A significant winter storm is expected Thursday into Friday. This
storm could bring heavy snow or a wintry mix. Strong winds are also
expected.

Waves of 8 to 10 feet are expected Thursday into Friday for the
eastern shore of the Keweenaw Peninsula. This may lead to beach
erosion and minor coastal flooding.

Stay tuned to further updates from the Marquette National Weather
Service office for more details on this storm.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-090845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 AM EDT Mon Apr 8 2019 /338 AM CDT Mon Apr 8 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeasterly gales to 45 knots are likely Thursday and Friday
across much of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-090845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 AM EDT Mon Apr 8 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Dense fog is expected to restrict visibilities on Lake Michigan
and northern Bay of Green Bay through this morning. See the
latest Marine Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeasterly gales are possible Thursday into Friday across
northern Lake Michigan and the northern Bay of Green Bay.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Houghton

When
April 8, 9:00 AM EST to April 13, 1:00 AM EST
Where
Houghton County, 3.23 mi NNW of Askel to 1.06 mi NW of Jacobsville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.776, -88.585

Abundant and wet snow pack along with moderate rainfall at times contributed to minor flooding along the Sturgeon River from the 8th into early on the 13th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819636.